W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Catalog Number |
1DLMCP08 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Code |
Seroma (2069)
| Date of Event |
12/27/2012
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: on (b)(6) 2003: [facility not provided.] (b)(6), md.Operative report.Assistants: (b)(6), md, phd.(b)(6), cst.Procedure: laparotomy with takedown of colostomy with stapled colorectal anastomosis, lysis of adhesions, and repair of large ventral hernia.Preoperative diagnosis: 1.History of diverticulitis with colon resection, end-colostomy and hartmann pouch.2.Large ventral hernia.3.Stenosis of colostomy, recurrent.Postoperative diagnosis: 1.History of diverticulitis with colon resection, end-colostomy and hartmann pouch.2.Large ventral hernia.3.Stenosis of colostomy, recurrent.Anesthesia: general.Estimated blood loss: approximately 300 cc.Specimens: segments of resected colon, eea donut rings.Complications: none. indications: ¿the patient is a 41-year-old man with a history of diverticulitis, complicated by gram negative sepsis and adult respiratory distress syndrome.He underwent sigmoid colostomy with an end-colostomy and hartmann pouch procedure.His postoperative course was complicated by recurrent stenosis of the colostomy, which retracted below the skin surface.This was revised three times to prevent complete obstruction.He also had a significant wound infection.Although this had healed, he developed a large ventral hernia, involving most of the upper portion of his incision.¿ wound classification: not provided. findings: ¿1.Large ventral hernia with complex sac and multiple adhesions between omentum, viscera and the hernia sac.2.Numerous adhesive bands between adjacent small bowel loops.3.Recurrent stenosis of the colostomy.4.No significant residual inflammatory changes in the abdomen and pelvis.¿ procedure: ¿following the administration of general endotracheal anesthesia, the patient was placed in low lithotomy position.A foley catheter was inserted.The colostomy was oversewn.The abdomen and perineum were then prepped and draped in the customary sterile fashion.Attention was first directed toward mobilization of the colostomy segment.An ellipse of skin was excised around this, and sharp dissection was performed down to the level of the fascia.The top portion of the segment of colon was stapled off to assure that the wound was closed due to the degree of retraction present.The abdomen was then sharply opened, and the patient's wide scar from his wound infection excised at the same time.There was quite a lot of dense scar tissue in the subcutaneously layer.The incision was extended slightly in the cephalic direction, allowing entry into the abdomen relatively clear space.The patient had a very large, thick hernia sac.There were multiple adhesions between primarily omentum and some underlying bowel loops and the sac.Adhesiolysis was performed along the midline and laterally as the wound was opened.The limited descending colon involved in the colostomy was mobilized from the abdominal wall surface.There were still enough adhesions in the abdominal wall, which made it difficult to reduce this into the abdominal cavity.So, this limb was divided at the intra-abdominal wall surface with a gia stapler.The rectal stump was identified and then further mobilized.The very end of it was still slightly thickened.A limited portion of the mesorectum was divided and the terminal end of this stump was resected by applying a ta stapler and removing the excess tissue.The splenic flexure was then mobilized.This resulted in an adequate length of colon descended down into the pelvis.The staple line was then excised and eea sizers introduced into the lumen.The segment of colon looked very healthy and bowel prep was noted to be satisfactory.A pursestring stitch of prolene was placed, and the colon tied shut around the anvil.The stapler was then introduced per rectum.Prior to performing the anastomosis, the pelvis had been irrigated and inspected to assure that excellent hemostasis had been achieved.The colon and rectum came together without tension.After completing the anastomosis, both donut rings were carefully inspected.These were intact.The colon was occluded proximal to the anastomosis.Air was gently insufflated per rectum with the rigid sigmoidoscope.No evidence of bubbling or leak was seen.A #l5 round jackson-pratt drain was placed in the pelvis, exiting the left lower anterior abdominal wall.Attention was then directed toward closure cf the ventral hernia defect.The fascia had retreated significantly from the midline.It was then estimated size of the hernia defect of approximately l5 x 20 cm.The defect was closed with surgisis mesh.This was secured to the edge of the fascia with several running sutures of pds.A drain was placed over the mesh, exiting the abdominal wall through a stab wound made on the right.The deep subcutaneous tissue was closed over the mesh.Prior to closing the abdomen, multiple interrupted stitches of vicryl had been placed to close the colostomy defect.Additional vicryl was placed above the level of the fascia, and the subcutaneous tissue was closed as well.Skin edges in both wounds were closed with staples.Drain sponges were placed, and sterile dressing was applied over the midline incision.The sponge and instrument counts were reported correct at the conclusion of the procedure.The patient was then extubated uneventfully.Online signature in patient's electronic medical record will appear following review of transcription by dictating medical provider.¿ pathology: not provided.On (b)(6) 2003: [facility not provided.] (b)(6), md.Pathology report.¿microscopic: a&b: microscopic examination performed; see final diagnosis.Diagnosis: a) tissue, colostomy site: fibrosis and local mild inflammation.B) tissue, anastomosis site: benign colonic tissues, focally with mild inflammation.¿ implant preoperative complaints: on (b)(6) 2012: (b)(6), md.Preoperative diagnosis: recurrent ventral incisional hernia.Implant procedure: laparoscopic repair of recurrent ventral incisional hernia.[implant: gore® dualmesh® plus biomaterial, 1dlmcp08/(b)(6), 26 cm x 34 cm x 1mm thick, oval.] implant date: on (b)(6) 2012 [hospitalization dates not provided] on (b)(6) 2012: (b)(6), md.Operative report.Assistant #1/#2: preoperative diagnosis: recurrent ventral incisional hernia.Postoperative diagnosis: recurrent ventral incisional hernia.Anesthesia: general.Estimated blood loss: 100 ml.Specimens: [not provided.] complications: none.Wound classification: ¿clean.¿ findings: ¿midline ventral incisional hernia with large fascial defect measuring approximately 25 cm x 15 cm.¿ procedure: ¿the patient taken to the operating room, placed in the supine position.After adequate general endotracheal anesthetic, a foley catheter was placed by nursing staff using aseptic technique.The abdomen was then prepped and draped in the usual sterile fashion.An ioban sterile adhesive drape was applied to the skin of the operative field to serve as an additional barrier.A 1 cm transverse skin incision was made in the left upper quadrant about 2 fingerbreadths below the subcostal margin at the level of the anterior axillary line.Through this incision, a 5 mm separator port was percutaneously placed into the peritoneal cavity under direct visualization.The peritoneal cavity was insufflated with carbon dioxide gas until it was tympanitic to percussion.A 5 mm 0-degree laparoscope was introduced into the peritoneal cavity through this port with no evidence of intraperitoneal injury as a result of initial port placement.A 1 cm transverse skin incision was made just above the left iliac crest at about the level of the anterior axillary line.Through this incision, a 5 mm separator port was percutaneously placed into the peritoneal cavity under direct visualization.A 1 cm transverse skin incision was placed on the left flank, midway between these first 2 ports, and through this incision, a 5 mm separator port was percutaneously placed into the peritoneal cavity under direct visualization.There was no evidence of intraperitoneal injury as a result of initial port placement.Using laparoscopic technique, the patient was noted to have dense adhesions between the omentum and the anterior abdominal wall.These adhesions were lysed along the avascular adhesion plane using sharp scissor dissection.Minimal bleeding was encountered.This allowed visualization of the right upper abdomen.A 1 cm skin incision was made below the mid portion of the right subcostal margin.Through this incision, a 5 mm separator port was percutaneously placed into the peritoneal cavity under direct visualization.A 2 cm transverse skin incision was made in the right upper quadrant about 2 fingerbreadths below the subcostal margin at about the level of the anterior axillary line.Through this incision, a 12 mm separator port was percutaneously placed into the peritoneal cavity under direct visualization.A 1 cm transverse skin incision was made just above the right iliac crest at about the level of the anterior axillary line.Through this incision, a 5 mm separator port was percutaneously placed into the peritoneal cavity under direct visualization.A 1 cm transverse skin incision was made on the right flank, midway between the 2 previously placed 5 mm ports.Through this incision, a 5 mm separator port was percutaneously placed into the peritoneal cavity under direct visualization.There was no evidence of intraperitoneal injury as a result of any port placement.Using laparoscopic technique, extensive adhesions between the omentum, small bowel, and anterior abdominal wall were lysed sharply using scissor dissection along the avascular plane of adhesions.Minimal bleeding was encountered, and care was taken to identify and preserve the small bowel throughout the course of this dissection.Some small bleeding vessels on the omentum were controlled with placement of metal clips.In this way, the adhesions were cleared from the anterior abdominal wall all the way from the subxiphoid region in a caudal direction down to the level of the suprapubic region.Once completely free, the fascial defect on the anterior abdominal wall was assessed laparoscopically and was noted to involve the ventral midline.The defect was approximately 25 cm x 15 cm.The hernia defect was free of all chronically incarcerated contents.A 36 cm x 26 cm x 1 mm thick piece of gore-tex dualmesh plus was selected to repair the defect.A simple interrupted gore-tex cv-0 mattress suture was placed through the 12 o'clock position on the outer circumference of the patch, and each tail of suture was left about 15 cm long.Gore-tex cv-0 simple interrupted mattress sutures were placed in an identical fashion at the 2, 4, 6, 8, and 10 o'clock positions of the patch.The patch with attached sutures was then rolled up and passed into the peritoneal cavity through the 12 mm port in the right upper quadrant.The patch was unrolled laparoscopically and oriented in the peritoneal cavity such that the rough side of the patch faced the anterior abdominal wall.A 2 cm transverse skin incision was made across the abdominal mid line corresponding to the 6 o'clock position of the patch.Through this incision, the inlet closure device was passed into the peritoneal cavity under direct visualization and used to grasp one of the tails of suture at the 6 o'clock position, and this tail was brought out of the abdomen.The inlet closure device was again passed through the same incision into the peritoneal cavity and used to grasp the other tail at the 6 o'clock position, and it was brought out of the peritoneal cavity as well.These 2 tails were tied down together snugly in the subcutaneous position with the effect that the 6 o'clock position of the patch was now tightly approximated to the peritoneal surface of the anterior abdominal wall.A 2 cm transverse skin incision was made in the right lower abdomen corresponding to the 8 o'clock position of the patch.Through this incision, the inlet closure device was again used to grasp the tails of suture and fixate the 8 o'clock position of the patch securely to the anterior abdominal wall in a fashion identical to what was done at the 6 o'clock position.A 2 cm transverse skin incision was made in the left lower abdomen corresponding to the 4 o'clock position of the patch.Through this incision, the inlet closure device was again used to grasp the tails of suture and fixate the 4 o'clock position of the patch securely to the anterior abdominal wall in a fashion identical to what was done at the 6 o'clock position.A 2 cm transverse skin incision was made in the right upper abdomen corresponding to the 10 o'clock position of the patch.Through this incision, the inlet closure device was again used to grasp the tails of suture and fixate the 10 o'clock position of the patch securely to the anterior abdominal wall in a fashion identical to what was done at the 6 o'clock position.A 2 cm transverse skin incision was made in the left upper abdomen corresponding to the 2 o'clock position of the patch.Through this incision, the inlet closure device was used to grasp the tails of suture and fixate the 2 o'clock position of the patch securely to the anterior abdominal wall in a fashion identical to what was done at the 6 o'clock position.A 2 cm transverse skin incision was made in the upper abdominal midline corresponding to the 12 o'clock position of the patch.Through this incision, the inlet closure device was again used to grasp the tails of suture and fixate the 12 o'clock position of the patch securely to the anterior abdominal wall in a fashion identical to what was done at the 6 o'clock position.The autosuture pro tack device was used to place 5 mm helical tacks about 5 mm in from the edge of the patch at approximately 2 cm intervals around the entire perimeter of the patch.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." continued: see attachment.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2012, whereby a gore® dualmesh® plus biomaterial was implanted.It was reported the patient alleges the following injuries: adhesions, seroma/necrotic fluid, abdominal cyst, hernia recurrence.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may have not been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device remains in the patient and was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.